Thunderstorm Wind, Charles
- When
- January 14, 5:30 AM EST
- Where
- Charles County, Nanjemoy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.450, -76.783
Trees and powerlines downed.
7 flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 14, 5:05 AM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 AM EST FRI JAN 14 2005
.UPDATE: WILL BE DROPPING THE TORNADO WATCH FOR ALL BUT LOWER
SOUTHERN MARYLAND AND KING GEORGE COUNTY. PRECIPITATION HAS
STABILIZED MAJORITY OF THE FORECAST AREA...WHILE BEST INSTABILITY
REMAINS ACROSS SOUTHEAST ZONES. PER COLLABORATION WITH SPC...THIS
NEW TORNADO WATCH WILL BE IN EFFECT THROUGH 11:00 AM.
&&
.SHORT TERM (TODAY THROUGH SATURDAY):
...TORNADO WATCH REMAINS IN EFFECT THROUGH 7:00 AM FOR MUCH OF THE
DC METRO AREA/EAST CENTRAL VIRGINIA/LOWER SOUTHERN MARYLAND...
WATER VAPOR LOOP SHOWS A TROUGH ACROSS THE NORTH CENTRAL CONUS WHICH
WEDGES SOUTH INTO THE GULF OF MEXICO...WHILE A RIDGE DOMINATES THE
WESTERN ATLANTIC. VERY DRY AIR ALOFT IS SEEN PUSHING EAST-NORTHEAST
ACROSS THE GULF STATES. ACARS 400-250MB WIND OBSERVATIONS SHOW A
180-190KT SOUTHWESTERLY JET FROM THE LOWER MISSISSIPPI RIVER VALLEY
NORTHEAST THROUGH THE CENTRAL GREAT LAKES...WHILE A 140KT JET DIVES
SOUTHEAST INTO THE NORTHERN ROCKIES. 04Z SURFACE ANALYSIS PLACED A
COLD/STATIONARY BOUNDARY SOUTH THROUGH THE EASTERN GREAT LAKES AND
THE TENNESSEE VALLEY...WHILE A PREFRONTAL TROUGH WAS EVIDENT EAST OF
THE APPALACHIANS.
06Z KIAD SPECIAL RAOB TELLS THE STORY EARLY THIS MORNING WITH
PRECIPITABLE WATER VALUE OF 1.63 AND 722 M2/S2 OF 0-3KM HELICITY
OBSERVED. ACARS OBSERVATIONS FROM THE LATE EVENING SHOWED 80KTS AT
4KFT ABOVE BWI AND PHI (EVIDENCE OF STRONG DYNAMICS). STRONG
CONVERGENCE DUE TO A DEEP AND TIGHT BAROCLINIC ZONE REPOSITIONING
ITSELF EAST OF THE APPALACHIANS WILL CONTINUE TO SUPPORT CONVECTION
ABLE TO PRODUCE HEAVY RAIN/WET MICROBURSTS AND POSSIBLY AN ISOLATED
TORNADO.
COLD AIR WILL BE FILTERING INTO THE REGION THROUGH THE DAY...CAUSING
TEMPERATURES TO TUMBLE. DEEP LAYER MOISTURE WILL BE PRESSING
NORTHEAST...WHILE DOWNSLOPE ACTS TO DRY THE LOWER LEVELS. EXPECTING
SOME UPPER LEVEL MOISTURE (SUPPORTED BY UPPER LEVEL JET) TO LINGER
THROUGH THE DAY. WINDS WILL BE GUSTY AT TIMES WITH TRANSPORT WIND
SPEEDS IN THE 30-35KT RANGE BEHIND THE COLD FRONT.
COMBINATION OF DRIER AIR MOVING INTO THE REGION AND CLEARING SKIES
WILL ALLOW FOR MUCH COLDER TEMPERATURES TO SETTLE ACROSS THE REGION
OVERNIGHT. COOLER AND DRY WEATHER EXPECTED TO CONTINUE THROUGH
SATURDAY AS SURFACE HIGH ELONGATES EASTWARD AND TAKES A HOLD OF THE
REGION.
NO CHANGES BEYOND SATURDAY.
&&
.MARINE: WITH STRONG WINDS JUST ABOVE THE SURFACE AND APPROACH OF
CONVECTION...WILL MAINTAIN GALE WARNING. WATER TEMPERATURE OF 42F
WILL SUPPRESS WINDS FROM GUSTING MUCH BEYOND 35KT OUTSIDE OF
CONVECTION. WINDS VEER TO NW DURING THE LATE MORNING WITH FRONTAL
PASSAGE...AND SHOULD QUICKLY DIMINISH TO SMALL CRAFT CRITERIA.
&&
.AVIATION...CDFNT RDVLPG ACRS METRO TAFS ATTM...AND WL BE E OF AREA
BY 12Z...TAKING STRONG STORMS W/ IT. SCT LIGHTER ECHOES WL REMAIN
FOR ANTHR 4-6 HRS AFTR FROPA. FROM THAT PT ON...WND AND CIGS WL BE
THE TWO FACTORS AFFECTING TAFS. WND DIR WL BE NW...W/ 25-35 KT AVBL
TO MIX PER MDL SNDGS. WNDS WL SUBSIDE DRNG AFTN. XPCT MVFR-OCNL IFR
CIGS TO MIX OUR DRNG AFTN AS DWNSLOPE WORKS ITS MAGIC. VFR BY EVNG
AREAWIDE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...GALE WARNING MARYLAND PORTION OF THE CHESAPEAKE BAY AND
TIDAL POTOMAC.
&&
SHORT TERM/MARINE FORECASTER: ROGOWSKI
AVIATION FORECASTER: HTSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 526 AM EST FRI JAN 14 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-151030- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 526 AM EST FRI JAN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... TORNADO WATCH NUMBER 18 IN EFFECT UNTIL 11 AM FOR CALVERT...CHARLES...KING GEORGE...AND SAINT MARYS COUNTIES. TORRENTIAL DOWNPOURS...SCATTERED THUNDERSTORMS...AND A BRIEF TORNADO TOUCHDOWN ALL POSSIBLE WITHIN THE WATCH AREA. ELSEWHERE...TEMPERATURES WILL DROP THROUGH THE DAY AS A COLD FRONT MOVES EAST OF THE AREA. .DAYS TWO THROUGH SEVEN... TEMPERATURES WILL BE SIGNIFICANTLY COLDER. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE SKYWARN SPOTTER NETWORK REMAINS ACTIVATED FOR SOUTHERN MARYLAND AND KING GEORGE VIRGINIA. HTS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 308 AM EST FRI JAN 14 2005 DCZ001-MDZ006-007-009>011-013-014-016-VAZ039-041-042-050>057-141006- ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CHARLES MD- CULPEPER VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA- HARFORD MD-HOWARD MD-KING GEORGE VA-LOUDOUN VA-MADISON VA- MONTGOMERY MD-NORTHERN BALTIMORE MD-ORANGE VA-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-STAFFORD VA- 308 AM EST FRI JAN 14 2005 ...STRONG THUNDERSTORMS APPROACHING THE METRO AREAS... A LINE OF SHOWERS AND OCCASIONAL THUNDERSTORMS FROM CHARLOTTESVILLE... THROUGH STERLING...TO WESTMINSTER...WILL CONTINUE MOVING EAST THROUGH THE EARLY MORNING HOURS. THESE STORMS WILL CROSS THE WESTERN SUBURBS OF BALTIMORE...WASHINGTON...AND FREDERICKSBURG DURING THE 3 O CLOCK HOUR...AND WILL REACH THE CITIES BY 4AM. THE LINE WILL THEN CONTINUE EAST ACROSS PRINCE GEORGES...ANNE ARUNDEL...AND CHARLES COUNTIES THROUGH 5 AM. EXPECT TORRENTIAL DOWNPOURS IN THE PATH OF THESE STORMS. HOURLY RAINFALL OF ONE TO TWO INCHES WILL PRODUCE LOCALIZED FLOODING. LOW LYING AND POOR DRAINAGE AREAS WILL BE MOST SUSCEPTIBLE. IN ADDITION...EXPECT CREEKS AND STREAMS TO RISE RAPIDLY. A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 7 AM. TORNADOES CAN DEVELOP FROM THUNDERSTORMS WILL LITTLE ADVANCE NOTICE. REMEMBER...IT IS MORE DIFFICULT TO RECOGNIZE FLOODED ROADS AT NIGHT. IF MOTORISTS ENCOUNTER WATER COVERING THE ROADWAY...TURN AROUND AND FIND AN ALTERNATE ROUTE. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. RESIDENTS SHOULD MONITOR THE WEATHER...AND BE PREPARED TO SEEK A SAFE LOCATION IF HAZARDOUS CONDITIONS THREATEN. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS UNSEASONABLE SEVERE WEATHER EVENT. HTS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 355 AM EST FRI JAN 14 2005 VAZ036-037-141154- ALBEMARLE VA-NELSON VA- 355 AM EST FRI JAN 14 2005 ...TORNADO WATCH NUMBER 16 HAS BEEN CANCELLED... THE THREAT OF SEVERE WEATHER HAS MOVED EAST OF ALBEMARLE AND NELSON COUNTIES...THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED. PERIODS OF HEAVY RAIN WILL CONTINUE EARLY THIS MORNING...AND A FLOOD WARNING REMAINS IN EFFECT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 513 AM EST FRI JAN 14 2005 DCZ001-MDZ009-013-014-VAZ041-050>056-141115- ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-MONTGOMERY MD- ORANGE VA-PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- SPOTSYLVANIA VA-STAFFORD VA- 513 AM EST FRI JAN 14 2005 ...TORNADO WATCH HAS BEEN CANCELLED... THE THREAT FOR SEVERE WEATHER HAS MOVED EAST OF THE INTERSTATE 95 CORRIDOR...THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED. HEAVY RAIN WILL BE POSSIBLE EARLY THIS MORNING...BUT SEVERE WEATHER IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
The Sterling radar (KLWX), 85 km away, was scanning. The volume nearest the first event began at 10:29 UTC.
7 flood, 1 thunderstorm wind. Local standard time, as filed.
Trees and powerlines downed.
High water on several roads in the county.
Highway ramps underwater and other roads covered by high water.
High water on several roads.
Water over roadways in the eastern end of the county.
Few road closures near Savage.
Flooding reported in North Beach.
Flooded roadways and creek flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436663, 5436664, 5436759, 5436758, 5436760, 5436763, 5436761, 5436762.